Alert archive / Colorado / Flash Flood Warnings in 2023

Flash Flood Warning 4, NWS Denver/Boulder, CO

May 22, 2023Grand County, Colorado

NWS Denver/Boulder, CO issued this flash flood warning at May 22, 2023, 6:23 PM MDT for Grand County, Colorado. It was in force for 100 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 22, 2023, 6:23 PM MDT (00:23 UTC)
Expired
May 22, 2023, 8:03 PM MDT
In force
100 min
Issued by
NWS Denver/Boulder, CO
Area
Storm-based polygon
Flood severity
None

County Grand County, CO

The radar

The Denver radar (KFTG), 133 km from the middle of the area, began a volume at 00:25 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Grand Junction, CO (KGJT), launched 00:00Z, 0.4 hours before the alert went out and 248 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Grand Junction, CO at 00:00Z on 2023-05-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 18 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Grand Junction, CO at 00:00Z on 2023-05-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 16 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
18 J/kg
Mixed-layer CIN
-57 J/kg
Mixed-layer LCL
2507 m above ground
0-6 km bulk shear
13 kt
0-1 km storm-relative helicity
16 m²/s²
0-3 km storm-relative helicity
93 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

737 
WGUS55 KBOU 230023
FFWBOU
COC049-230315-
/O.NEW.KBOU.FF.W.0004.230523T0023Z-230523T0315Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Denver CO
623 PM MDT Mon May 22 2023

The National Weather Service in Denver has issued a

* Flash Flood Warning for...
  The East Troublesome burn scar in...
  North Central Grand County in north central Colorado...

* Until 915 PM MDT.

* At 623 PM MDT, Doppler radar indicated thunderstorms producing 
  heavy rain over the East Troublesome Burn Scar. Between 0.2 and 
  0.3 inches of rain have fallen. Additional rainfall amounts of 0.2 
  to 0.3 inches are possible in the warned area. Flash flooding is 
  ongoing or expected to begin shortly.

Excessive rainfall over the burn scar will result in debris flow 
moving through the central East Troublesome Burn area. The debris 
flow can consist of rock, mud, vegetation and other loose materials.

  HAZARD...Flash flooding caused by thunderstorms in and around
           the East Troublesome Burn Scar.

  SOURCE...Radar.

  IMPACT...Flooding of areas in and around the East Troublesome
           Burn Scar.

* Some locations that will experience flash flooding include...
  mainly rural areas of North Central Grand County

This includes the following additional locations...
Lower Stillwater Creek, Stillwater Pass, Middle Willow Creek Valley 
and Lower Willow Creek Valley.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Move to higher ground now. Act quickly to protect your life.

Heavy Rainfall will cause flash flooding of small creeks, streams, 
and ditches in the East Troublesome burn area. Rock slides or debris 
flows can also be expected across rural roads.

&&

LAT...LON 4032 10603 4034 10598 4034 10593 4033 10589
      4032 10586 4028 10586 4026 10587 4024 10588
      4020 10591 4019 10593 4015 10596 4013 10599
      4013 10602 4014 10606 4015 10610 4018 10612
      4021 10612 4025 10611 4030 10606

FLASH FLOOD...RADAR INDICATED

$$

AD
1 follow-up statement
811 
WGUS75 KBOU 230203
FFSBOU

Flash Flood Statement
National Weather Service Denver CO
803 PM MDT Mon May 22 2023

COC049-230213-
/O.CAN.KBOU.FF.W.0004.000000T0000Z-230523T0315Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Grand CO-
803 PM MDT Mon May 22 2023

...FLASH FLOOD WARNING FOR THE EAST TROUBLESOME BURN SCAR IS 
CANCELLED FOR NORTH CENTRAL GRAND COUNTY...

The heavy rain has ended. Flooding is no longer expected to pose a 
threat. Please continue to heed remaining road closures.

LAT...LON 4032 10603 4034 10598 4034 10593 4033 10589
      4032 10586 4028 10586 4026 10587 4024 10588
      4020 10591 4019 10593 4015 10596 4013 10599
      4013 10602 4014 10606 4015 10610 4018 10612
      4021 10612 4025 10611 4030 10606

$$

Meier

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before this flash flood warning went out at May 22, 5:35 PM MDT, 48 minutes earlier.

Area forecast discussion, May 22, 5:35 PM MDT, 48 minutes before
Area Forecast Discussion
National Weather Service Denver/Boulder CO
535 PM MDT Mon May 22 2023

.SHORT TERM...(This evening through Tuesday)
Issued at 245 PM MDT Mon May 22 2023

Weak convection continues to slowly develop, with limited strength
and organization limited by the lack of any wind shear. We did get
a few storms out around Limon earlier than expected as dew points
rose into the 50s. There is a boundary moving northeast from that
area that could generate more storms further west, but they should
continue to be disorganized and the strength should be limited by
cloud cover. We just added isolated storms from Lincoln county
west to Douglas county through this evening.

For Tuesday, there's very slight warming and also probably a
little less smoke, so slightly warmer temperatures look good.
There's still very little wind through the depth of the
atmosphere, but probably a little tendency towards and eastward
drift later in the day. We trimmed back PoPs a little in the
gradient east of the mountains again. There may be a better chance
of something drifting off the mountains in the evening.

.LONG TERM...(Tuesday night through Monday)
Issued at 245 PM MDT Mon May 22 2023

Key Messages:

1) Gradual improvement in smoke Wednesday
2) Increasing chances & coverage of showers and storms by Weds
3) Potential for locally heavy rainfall and severe storms later
this week

Into Wednesday, the upper level pattern transitions to SW flow
aloft as an amplified 500 mb trough moves into the western CONUS.
As the previous ridge pushes eastward, ensemble guidance
indicates a plume of anomalous moisture (~145% of normal) moving
into Colorado. An embedded shortwave in the flow will provide some
upper level support for ascent thus helping initiate storms
across the region in the afternoon after instability develops.
MLCAPE builds with values in the 600-1100 J/kg range. With
sufficient shear around (0-6 km bulk shear 20-30kts), a couple of
strong storms will be supported, potentially even severe. These
stronger storms may be capable of producing small hail, gusty
outflow winds and localized heavy rainfall.

More numerous showers and storms Thursday and Friday. In a typical
pattern, the trough to the west would have moved across Colorado;
however, a blocking pattern will likely slow this progression down
as an upper low retrogrades back into the Tennessee Valley. This
will amplify the ridge centered east of Colorado. Above normal
moisture continues to shift across the mountains and into the
plains. Within the SW flow aloft there will be bulk shear values 20-
30 kts with a good amount of instability forming ahead of a few
embedded waves with MLCAPE 1000-2000 J/kg. This will support
afternoon showers and thunderstorms with a chance for severe storms
as well. Given the anomalous moisture in place and fairly weak flow
aloft, slower moving storms are possible and with the capability of
producing locally heavy rainfall.

Into the weekend, confidence in the upper level pattern decreases
given the uncertainty in the progression/evolution of the blocking
pattern. WPC cluster analysis shows some eastward progression of the
ridge by Sunday which would push the trough across Colorado.
Overall, looking at an unsettled pattern with scattered to numerous
showers and thunderstorms across the region each day. For much of
the long term period, highs stay close to normal across the urban
corridor/plains in the mid to upper 70s.

Although this pattern calls for the threat of severe storms and
local heavy rainfall/flash flooding potential, flow aloft should
gradually push the wildfire smoke out after mid-week.

&&

.AVIATION...(For the 00Z TAFS through 00Z Tuesday evening)
Issued at 535 PM MDT Mon May 22 2023

Main aviation issue will continue to be smoke from the wildfires
in Canada. Visibility should stay above 5sm through Tuesday, but
enough smoke should be around to impact arrival slant visibility
at KDEN. The southeast winds will increase a little around 02Z as
outflow winds arrive from earlier storms that were off to the
southeast. Winds then settle south to southwest direction around
06Z. Weak winds to prevail Tuesday morning and then become light
out of the northeast around 18Z.

For Tuesday afternoon/evening, the HRRR model shows westerly
outflow winds from convection moving through around 00Z and
triggering a few storms. This is the only model showing convection
near DEN, so will leave the mention of thunder out of the TAFs
for now.

&&

.HYDROLOGY...
Issued at 245 PM MDT Mon May 22 2023

For this evening and Tuesday afternoon, scattered slow moving
storms are expected over the mountains. The strength and
organization of the storms will keep the burn area flood threat
low, but if one of the heavier storms does occur over a sensitive
area there could be some flooding.

There is a trend of increasing moisture, shower/storm coverage and
strength mid through late week. Flow aloft will be on the lower
side, supporting slower moving storms. Above normal precipitable
water values will support storms capable of producing localized
heavy rainfall. As a result, there will be at least a limited threat
for flash flooding over the burn areas each day with even a threat
over portions of the plains towards the latter end of the work week.
An elevated threat is becoming likely over the burn areas Wednesday
given slow storm motions and above normal moisture. For the
remainder of the week, at least a limited threat with more
confidence in an elevated risk for Cameron Peak Thursday and Friday.
A lot of this will depend on the how the upper level pattern
progresses. If it is slower to progress eastward and weaker flow
remains, there may be an extended elevated threat through the
weekend.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...Gimmestad
LONG TERM...Mensch
AVIATION...Meier
HYDROLOGY...Gimmestad/Mensch
Hazardous weather outlook, May 22, 10:49 AM MDT, 7 hours 34 minutes before
Hazardous Weather Outlook
National Weather Service Denver/Boulder CO
1049 AM MDT Mon May 22 2023

COZ030>051-231700-
Jackson County Below 9000 Feet-
West Jackson and West Grand Counties Above 9000 Feet-
Grand and Summit Counties Below 9000 Feet-
South and East Jackson/Larimer/North and Northeast Grand/
Northwest Boulder Counties Above 9000 Feet-
South and Southeast Grand/West Central and Southwest Boulder/
Gilpin/Clear Creek/Summit/North and West Park Counties Above
9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet-
Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear
Creek/Northeast Park Counties Below 9000 Feet-
Central and Southeast Park County-
Larimer County Below 6000 Feet/Northwest Weld County-
Boulder And Jefferson Counties Below 6000 Feet/West Broomfield
County-
North Douglas County Below 6000 Feet/Denver/West Adams and
Arapahoe Counties/East Broomfield County-
Elbert/Central and East Douglas Counties Above 6000 Feet-
Northeast Weld County-Central and South Weld County-Morgan County-
Central and East Adams and Arapahoe Counties-
North and Northeast Elbert County Below 6000 Feet/North Lincoln
County-
Southeast Elbert County Below 6000 Feet/South Lincoln County-
Logan County-Washington County-Sedgwick County-Phillips County-
1049 AM MDT Mon May 22 2023

This hazardous weather outlook is for northeast and north central
Colorado.

.DAY ONE...Today and Tonight

Smoke will continue to impact air quality through the period.

Scattered showers and thunderstorms are expected over the
mountains this afternoon, mainly along and south of Interstate 70.
A few of the stronger storms could produce brief heavy rain and
small hail, with only a limited threat of any burn scar flooding.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Scattered showers and a few thunderstorms can be expected mostly
in the mountains Tuesday afternoon. By late afternoon or evening,
a few of these could spread or develop on the adjacent plains and
Palmer Divide. They will produce lightning and brief heavy rain.

Both storm coverage and strength is expected to increase with an
influx of moisture and instability toward Wednesday and Thursday.
A few severe storms with large hail will be possible over the
plains during the latter half of the week, while recent burn areas
may see an increased risk of flash flooding by Wednesday.

Air quality will remain poor Monday through Tuesday due to smoke
from Canadian fires, with some improvement expected toward
Wednesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today or tonight.

Gimmestad/Mensch

The office that day

Everything else NWS Denver/Boulder, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 23, 3:54 PM MDTSpecial Weather StatementBOUElbert36 min
May 23, 5:38 PM MDTFlash Flood WarningBOUGrand3 hr

Nearby

Flash Flood Warnings in Colorado, 2023Every flash flood warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.